Kansas, 2023Damaging Winds in Kansas, June 29 to 30, 2023
June 29 to 30, 2023 · NWS ICT · 2 events in 2 counties and zones
A complex of thunderstorms that developed in western Kansas tracked east into north central Kansas during the early morning hours of June 30th. These storms produced wind gusts of 60 mph in Russell and Lincoln counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms that developed in western Kansas tracked east into north central Kansas during the early morning hours of June 30th. These storms produced wind gusts of 60 mph in Russell and Lincoln counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 29, 10:37 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 29, 10:37 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1137 PM CDT Thu Jun 29 2023
.SYNOPSIS...
Issued at 332 PM CDT Thu Jun 29 2023
FORECAST HIGHLIGHTS THROUGH MID TO LATE NEXT WEEK:
* Thunderstorm chances tonight through Saturday night, with the
highest chances likely Friday night through Saturday night.
* Triple digit heat ending Friday.
* Modest cool down into the 80s-90s for the weekend.
* Shower/thunderstorm chances increasing Monday-Monday night,
and then again mid to late next week.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 332 PM CDT Thu Jun 29 2023
Cannot completely rule out a stray shower/thunderstorm early this
evening across central and north-central KS, in vicinity of a
stalled frontal zone, amidst a deeply mixed airmass. Suspect
convergence will probably be insufficient to breach the cap, so most
locations will likely remain dry. However, any storm that develops
will be capable of locally strong wind gusts given large DCAPE
values.
As the evening progresses, expecting High Plains thunderstorm
activity to congeal into one or more convective complexes and
progress east across Nebraska and far northern Kansas...along/north
of warmer 850-600mb temperatures. Corfidi vectors attempt to
propagate southern fringe of this activity to just north of I-70
this evening and overnight (as depicted by the 12z NSSL WRF model).
However, CAM consensus keeps this activity further north. Did hold
onto lows PoPs generally along/north of a Great Bend to Salina line.
Main threats will this activity will be damaging winds.
As the slow moving frontal zone moves east, in concert with a deep
upper trough approaching from the west, thinking off-and-on
scattered to numerous showers/thunderstorms are possible Friday
evening through Saturday night. Highest chances Friday evening-night
should be mainly northwest of the KS Turnpike, with the higher
chances shifting to mainly southeast Kansas by Saturday evening-
night. While seasonably strong flow aloft is expected, lackluster
mid-level lapse rates should tend to limit explosive instability.
So while widespread organized severe weather is not expected, a
handful of strong to severe storms are possible. Additionally, rich
precipitable waters amidst a subtropical plume of moisture currently
evident on water vapor imagery will favor pockets of heavy rainfall
and localized flooding issues.
Temperature-wise, will hoist a heat advisory for portions of
southeast KS Friday afternoon, for heat indices around 105 degrees.
Lower thickness values along with clouds/precipitation should keep
Saturday temperatures in the 80s-90s.
.LONG TERM...(Sunday through Thursday)
Issued at 332 PM CDT Thu Jun 29 2023
Sunday looks dry, with seasonable temperatures in the 80s-90s. Model
consensus progresses a subtle shortwave across the area Monday,
which may be enough for increased thunderstorm activity Monday-
Monday night. Thereafter, consensus supports increasing
shower/storms chances by mid-late week, as a strong northern CONUS
upper trough drives a strong cold front south through Mid-America.
Degree of forcing amidst seasonable flow aloft should support at
least a low to modest severe threat, along with locally heavy
rainfall. Temperatures could cool substantially in wake of this
front, but there remains some uncertainty, so stay tuned for later
forecasts.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1126 PM CDT Thu Jun 29 2023
Scattered showers and storms over western Kansas will spread
eastward overnight and could affect parts of central Kansas. The
winds could also switch around to a westerly direction from
thunderstorm outflow winds across central Kansas. Meanwhile a
frontal boundary will sag slowly southward and stall over the
region on Friday. This in conjunction with approaching upper level
wave will set the stage for scattered showers and storms to
develop in the evening over central/south central Kansas. A few
strong to severe storms will be possible from this activity.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 77 99 71 89 / 10 0 50 40
Hutchinson 74 98 68 89 / 10 0 60 40
Newton 76 100 70 88 / 10 0 50 50
ElDorado 77 99 71 88 / 0 10 50 50
Winfield-KWLD 78 99 72 89 / 0 10 40 50
Russell 68 90 64 85 / 30 30 60 40
Great Bend 70 92 65 85 / 20 20 60 30
Salina 72 98 68 89 / 30 10 60 50
McPherson 74 97 67 87 / 10 10 60 50
Coffeyville 78 101 75 91 / 0 10 30 50
Chanute 78 101 75 90 / 0 10 40 60
Iola 77 101 74 90 / 10 10 40 60
Parsons-KPPF 78 102 75 91 / 0 10 30 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM CDT Friday for KSZ071-072-095-
096-099-100.
&&
SYNOPSIS...ADK
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...CDJ
Hazardous weather outlook, Jun 29, 8:39 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
939 PM CDT Thu Jun 29 2023
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
939 PM CDT Thu Jun 29 2023
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
For tonight a few strong to severe storms are possible generally
north of I-70. Damaging wind gusts up to 60 mph and quarter sized
hail will be possible with the strongest activity.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat indices up to around 105 degrees will impact southeast Kansas
once again Friday.
Off-and-on thunderstorm chances are expected Friday evening through
Saturday night, and then again mid to late next week. A handful of
strong to severe storms are possible, along with locally heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 29, 11:26 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
1226 AM CDT Fri Jun 30 2023
KSZ032-047-300600-
Russell KS-Barton KS-
1226 AM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of Russell and Barton
Counties through 100 AM CDT...
At 1226 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Natoma to near Rozel.
Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham,
Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker Hill,
Paradise, Galatia, Susank, Waldo, Great Bend Airport and Russell
Airport.
This includes Interstate 70 between Mile Markers 176 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3904 9904 3913 9899 3913 9848 3826 9850
3826 9903
TIME...MOT...LOC 0526Z 246DEG 34KT 3914 9895 3825 9942
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MCGUIREThunderstorm Wind, Russell
- When
- June 29, 11:48 PM CST to 11:49 PM CST
- Where
- Russell County, 0.54 mi E of (Rsl)russell Muni Ar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.810
Russell Municipal Airport ASOS recorded a wind gust to 61 mph.
Thunderstorm Wind, Lincoln
- When
- June 30, 12:54 AM CST to 12:55 AM CST
- Where
- Lincoln County, 2.77 mi WNW of Beverly
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.030, -98.020
Personal weather station on a ranch near Beverly recorded a wind gust to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, June 29, 20232 injured · EF2 · 229 events
- Flash Flooding and Flood in Colorado, June 29 to 30, 20231 death · 5 injured · $79,000 · 2.5 in hail · 38 events
- Excessive Heat and Hail in Tennessee, June 29, 20231 death · $71,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Indiana, June 29, 20231 injured · $9.0 million · 1.75 in hail · 46 events
- Heat in Nevada, June 29, 20231 death · 1 event
- Flash Flooding in Maine, June 29, 2023$6.5 million · 7 events
- Hail and Damaging Winds in Michigan, June 29, 2023$450,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Indiana, June 29, 2023$296,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Kentucky, June 29 to 30, 2023$30,000 · 1.5 in hail · 36 events
- Flash Flooding and Hail in Indiana, June 29, 2023$79,000 · 1 in hail · 10 events
- Damaging Winds in Illinois, June 29, 20232 injured · 104 kt wind · 33 events
- Hail and Damaging Winds in Illinois, June 29, 2023$30,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115594, 1115593.